Funnel Cloud, Ashley
- When
- May 5, 5:28 PM CST
- Where
- Ashley County, 1.86 mi ENE of Fountain Hill
- Reported by
- Trained Spotter
- Coordinates
- 33.360, -91.850
A brief rotating funnel cloud was visible on video sent in from a spotter around Fountain Hill.
A thunderstorm in southeast Arkansas produced a brief funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A thunderstorm in southeast Arkansas produced a brief funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 5, 2:12 PM CST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 312 PM CDT Sun May 5 2024 ...New DISCUSSION... .DISCUSSION... Issued at 311 PM CDT Sun May 5 2024 Tonight through Monday... A short wave is kicking off scattered showers/storms across the area this afternoon and this will continue into the evening hours. A marginal risk continues, with the main risk being damaging wind gust and hail. The storms will weaken and move north out of the area through the evening hours, ending by late evening. Expect partly to mostly cloudy skies overnight, with some patchy fog possible across the Pine Belt Region. Lows tonight will be in the mid 60s. Weak upper ridging and drier air will build across the area on Monday, but there will continue to be isolated to scattered diurnal storms Monday afternoon. Highs will climb into the mid/upper 80s across the area. /15/ Tuesday through Sunday: The pattern through at least Thursday will continue to support chances for convection in our region. An upper-level low pressure system wobbling over the Northern High Plains through the midweek looks to shear out with a portion absorbed in the westerlies over the Great Lakes Thursday into Friday and a portion cutting off from the remaining trough over the Great Basin. Above normal heights with a flat ridge retreat toward the southern Gulf of Mexico during this time frame. This pattern should allow for a period of decent westerly flow aloft over our forecast area (75+kts) with the southern jet stream and resulting 30-50 kts of 0-6km shear through Thursday. Disturbances in the flow aloft will interact with a hot and humid air mass at the surface, with daytime heating leading to over 2000 J/kg of MLCAPE daily. This is a favorable parameter space for strong to severe thunderstorms around the region, especially if disturbances are timed out to pass overhead during peak heating. A Marginal Risk for severe thunderstorms currently exists for Tuesday afternoon in Arkansas and northern Mississippi, increasing to Slight Risk for severe thunderstorms by Wednesday for much of the same area. Flow becomes more boundary-parallel to a front dipping into the region on Thursday, but favorable parameters indicate the threat for severe weather will continue into Thursday as well - likely for areas a little farther south around the Interstate 20 corridor or closer to the Gulf Coast. Additionally the westerly flow, increased wind shear, and high moisture content to the air should lead to efficient rain producing storms. Localized flash flooding will be a concern at times. For now will continue to combine theses threats on a mid-week storms graphic to highlight a period of possible severe weather and flooding concerns. Details will come into better focus for the respective threats as preceding events play out. The afternoon highs before this front will likely reach the lower 90s for portions of the are through Thursday. A turnaround to cooler-than-normal temperatures with building high pressure after the front will bring relief for the weekend. /NF/ && .AVIATION... (18Z TAFS) Issued at 1252 PM CDT Sun May 5 2024 Mostly VFR conditions prevail across TAF sites this afternoon, and expect this to continue through the evening hours. There will be brief MVFR Possibly IFR conditions as showers and isolated thunderstorms move across the area this afternoon. Expect most sites to become MVFR/IFR as stratus develops once again overnight after 08-09Z. && .PRELIMINARY POINT TEMPS/POPS... Jackson 67 87 70 87 / 40 40 10 40 Meridian 66 88 68 89 / 30 30 10 40 Vicksburg 67 86 70 88 / 50 30 10 20 Hattiesburg 68 88 70 89 / 10 30 0 30 Natchez 66 86 69 88 / 30 40 10 20 Greenville 68 85 71 86 / 60 30 20 30 Greenwood 67 85 71 86 / 80 30 20 40 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 15/06
Special Weather Statement
National Weather Service Jackson MS
209 PM CDT Sun May 5 2024
MSZ065-066-052015-
Jones MS-Covington MS-
209 PM CDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COVINGTON AND
WESTERN JONES COUNTIES THROUGH 315 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seminary, or 8 miles southeast of Collins, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Sanford around 215 PM CDT.
Moselle around 225 PM CDT.
Laurel and Ellisville around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3158 8960 3179 8923 3152 8911 3143 8947
3143 8953
TIME...MOT...LOC 1909Z 246DEG 23KT 3154 8948
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DBThe Little Rock radar (KLZK), 168 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 funnel cloud. Local standard time, as filed.
A brief rotating funnel cloud was visible on video sent in from a spotter around Fountain Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191507.